Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 204, NWS Blacksburg, VA

August 18, 2000Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2000, 3:30 PM EDT for Stokes County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 3:30 PM EDT (19:30 UTC)
Expired
Aug 18, 2000, 4:00 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:35 PM EDTThunderstorm WindWalnut Cove, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS51 KRNK 181930
SVRRNK
NCC169-182000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 400 PM EDT.

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WALNUT COVE...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS THREATENED THROUGH 400 PM EDT INCLUDE
  WALNUT COVE...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:00 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 18, 2:00 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
200 PM EDT FRI AUG 18 2000

TNGT...DEWPOINT FRONT WILL FINALLY CROSS THE AREA BETWEEN 00Z AND
06Z AS WAVE PRESENTLY ACROSS SOUTHERN INDIANA AND OHIO MOVES ON BY.
CANNOT RULE OUT CONVECTION THIS EVENING ESPECIALLY ACROSS NC
COUNTIES WITH SUNSHINE THIS AFTERNOON AND DEWPOINTS STILL IN THE LOW
70S. CLOUDS SHOULD REMAIN THICK IN SE WV OVERNIGHT WITH STRONG
UPSLOPE WIND AND MOISTURE STILL POOLED IN REGION.

SAT...FRONT HANGS UP JUST SOUTH OF OUR WARNING AREA, WITH COLD AIR
ADVECTION STILL IN PLACE THROUGHOUT THE DAY. WILL KEEP POPS ZERO
ALONG WITH PARTLY CLOUDY SKY CONDITIONS.

SAT NIGHT...TEMPS SHOULD BOTTOM OUT TO THEIR LOWEST READINGS SO FAR
THIS SUMMER AS COLD POOL MOVES OVERHEAD.  WOULDNT BE SURPRISED TO
SEE UPPER 40S SE WV AND PARTS OF NEW RIVER VALLEY.

SUN...CANT BUY OFF ON MESOETA IDEA OF PRECIP SPRINGING UP OVER NW
NC MOUNTAINS.  COULD BE SOME NOISE WITH NO OTHER MODEL INDICATING
SUCH A FEATURE.  WILL KEEP ONLY PARTLY CLOUDY SKY CONDITIONS.

EXTENDED...BOTH NOGAPS AND MRF INDICATING A CHANCE OF SOME THUNDER
BY WED AS TEMPS WARM UP AND BAROCLINIC ZONE SLIDES SOUTH FROM
CANADA.  WILL INTRODUCE CHANCE OF THUNDER ON LAST DAY OF EXTENDED.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

HH

In the hours before

Special weather statement, Aug 18, 11:18 AM EDT, 4 hours 12 minutes before
NCZ003>006-019-020-VAZ032-033-043>046-058-059-182102-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1118 AM EDT FRI AUG 18 2000

...SCATTERED SEVERE THUNDERSTORMS POSSIBLE OVER THE FOOTHILLS AND
PIEDMONT THIS AFTERNOON...

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE MOUNTAINS THIS AFTERNOON
AND INTO THE PIEDMONT BY EARLY THIS EVENING. MORE THUNDERSTORM
ACTIVITY IS EXPECTED TO DEVELOP AHEAD OF THIS FRONT...ESPECIALLY
FROM THE FOOTHILLS EAST INTO THE PIEDMONT COUNTIES. LOCATIONS FROM
WILKESBORO...NORTHEAST THROUGH REIDSVILLE...AND INTO THE
MARTINSVILLE...DANVILLE AND SOUTH BOSTON AREAS...WILL HAVE THE BEST
CHANCE FOR EARLY AFTERNOON THUNDERSTORM DEVELOPMENT. THESE STORMS
MAY BECOME SEVERE BY MID AFTERNOON...BEFORE THE BEST CHANCE FOR
STRONG THUNDERSTORM DEVELOPMENT SHIFTS FURTHER SOUTHEAST.

THE MAIN THREAT FROM STRONG STORMS THIS AFTERNOON WILL BE FOR
DAMAGING WINDS...THOUGH LARGE HAIL IS ALSO POSSIBLE

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS OR POSSIBLE WATCHES AND WARNINGS.

10

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.